South Dakota, 2003

Hail in South Dakota, August 7, 2003

August 7, 2003 · NWS UNR · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 7, 2:05 PM MST, 2 hours 40 minutes earlier.

Area forecast discussion, Aug 7, 2:05 PM MST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
305 PM MDT THU AUG 7 2003

VERY HOT AND MAINLY DRY WX EXPECTED THIS WEEKEND AS UPPER HIGH
STRENGTHENS AND BUILDS NORTHWARD INTO CO. MAIN FORECAST CONCERN IN
THE MEANTIME WILL BE CHANCES FOR STORMS AND SEVERE WX TONIGHT AND
FRIDAY NIGHT. MODELS IN GENERAL AGREEMENT WITH OVERALL PATTERN...BUT
DIFFER SIGNIFICANTLY ON TIMING AND MOVEMENT OF UPPER LEVEL ENERGY
ROTATING OVER THE RIDGE...MAKING THE PCPN FORECAST RATHER TRICKY.
ETA VERY INCONSISTENT FROM RUN TO RUN WITH GFS AND OTHER MODELS ONLY
A LITTLE BETTER. FOR THE SHORT TERM...WILL FOLLOW CLOSER TO ETA
SOLUTION...BUT KEEP DRIER GFS FORECAST THIS WEEKEND...WITH RIDGE
BUILDING NORTHWARD. WILL CONTINUE TO GO 4 TO 8 DEGREES ABOVE
GUIDANCE FOR HIGH TEMPS THRU THE WEEKEND.

CURRENT SURF MAP HAS SURF BOUNDARY AND LOW PRES OVER NORTHEAST WY
WITH HIGH PRES OVER THE UPPER MIDWEST. SOME MAINLY ELEVATED
CONVECTION HAS FIRED OVER EASTERN WY AND THE BLACK HILLS AS WEAK
SHRTWV ENERGY MOVES ACROSS WY THIS AFT. ISOLATED STORMS WILL MOVE
ACROSS NORTHEAST WY AND SOUTHWEST SD LATE THIS AFT AND EVE. SPC
SLIGHT RISK COVERS THESE AREAS WELL AND A SEVERE STORM OR TWO IS
POSSIBLE...ESPECIALLY ACROSS NORTHEAST WY AND THE HILLS. MAIN THREAT
WOULD BE STRONG WINDS...WITH LARGE HAIL A LITTLE LESS LIKELY DUE TO
HIGH FREEZING AND WET BULB ZERO HEIGHTS.

ON FRIDAY...WAVE WILL MOVE ACROSS MT AND INTO WESTERN ND DURING THE
AFT WHILE ANOTHER WAVE MOVES ACROSS WY AND INTO WESTERN CWA...KEPT
20 POPS OVER MOST OF CWA FRI AFT AND/OR NIGHT.

THE UPPER HIGH IS THEN EXPECTED TO STRENGTHEN AND BUILD NORTHWARD IN
EARNEST THIS WEEKEND...WITH HIGHS EXPECTED TO REACH AND EXCEED 100
DEGREES ACROSS MUCH OF WESTERN SD AND PARTS OF NORTHEAST WY. AUGUST
RECORD HIGH FOR RAP IS 106 AND WOULD NOT BE SURPRISED TO BE FLIRTING
WITH THAT ON SUNDAY. WOULD NOT RULE OUT A STORM OR TWO DEVELOPING
ACROSS THE HILLS OR NORTHEAST WY SAT OR SUN...BUT RIDGE SHOULD KEEP
MAIN PCPN CHANCES NORTH OF THE AREA. FIRE WX CONCERN WILL INCREASE
AS HOT TEMPS LEAD TO LOW DAYTIME RHS. CONDITIONS CLOSE TO RED FLAG
WARNING ARE POSSIBLE.

FOR THE FIRST PART OF NEXT WEEK...THE RIDGE IS FORECASTED TO
BREAK DOWN A BIT...ALLOWING UPPER LEVEL DISTURBANCES AND A WEAK
FRONT TO CROSS THE NORTHERN PLAINS. WILL KEEP CHANCE FOR STORMS MON
AFT AND EVE AS WELL AS TUE ACROSS PARTS OF NORTHEAST WY AND THE
HILLS AREA. TEMPS SHOULD STAY ABOVE NORMAL THROUGH THE MIDDLE PART
OF THE WEEK WITH HIGHS MOSTLY IN THE 90S.

.UNR...NONE.

ST
Hazardous weather outlook, Aug 7, 6:00 AM MST, 10 hours 45 minutes before
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-081300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
700 AM MDT THU AUG 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER NORTHEASTERN
WYOMING AND FAR WESTERN SOUTH DAKOTA LATE AFTERNOON AND THIS EVENING.
THE MAIN THREAT FROM ANY SEVERE THUNDERSTORM WILL BE WIND GUSTS
GREATER THAN 60 MPH.

STORMS WILL DEVELOP AS A STORM SYSTEM MOVES FROM THE ROCKIES ACROSS
THE NORTHERN PLAINS.  SOUTHERLY WINDS WILL SUPPLY ADDITIONAL MOISTURE
TO FUEL THE STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A RIDGE OF HIGH PRESSURE WILL KEEP TEMPERATURES WARM THROUGH THE
PERIOD...WITH HIGHS AROUND IN THE LOWER 100S FRIDAY. THE HOT...DRY
CONDITIONS WILL INCREASE FIRE DANGER BOTH IN THE BLACK HILLS AND ON
THE PLAINS.

MONSOONAL MOISTURE AND DAYTIME HEATING IS SUFFICIENT TO PRODUCE AN
ISOLATED THUNDERSTORM ANY AFTERNOON.  A STORM SYSTEM CROSSING THE
NORTHERN PLAINS FRIDAY AFTERNOON AND EVENING WILL BRING THE
BEST CHANCE FOR RAIN...BUT LARGE SCALE SIGNIFICANT PRECIPITATION IS
NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

SANDERS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Meade

When
August 7, 4:45 PM MST
Where
Meade County, Ft Meade
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.417, -103.300

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2003Every state in 2003This day in weather historyWarnings in South Dakota, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5378075.